Iowa, 2013

Hail in Iowa, July 8, 2013

July 8, 2013 · NWS DMX · 1 event in 1 county or zone

A warm and unstable airmass was in place across Iowa with temperatures in the 80s and dewpoint readings in the low 70s. Thunderstorms developed over northern Iowa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$5,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A warm and unstable airmass was in place across Iowa with temperatures in the 80s and dewpoint readings in the low 70s. Thunderstorms developed over northern Iowa. They were isolated in nature with one cell producing penny size hail in Hardin County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 8, 2:14 PM CST, 2 hours 36 minutes earlier.

Area forecast discussion, Jul 8, 2:14 PM CST, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
314 PM CDT MON JUL 8 2013

.SHORT TERM.../TONIGHT /...
ISSUED AT 313 PM CDT MON JUL 8 2013

CONVECTIVE TRENDS THE REMAINDER OF THIS AFTERNOON THROUGH THE
OVERNIGHT IS THE FORECAST CHALLENGE FOR THE PERIOD. A STRONG
SHORT WAVE HAS BEEN MOVING SLOWLY ACROSS SOUTHEAST NEBRASKA TODAY
AND IS APPROACHING SOUTHWEST IOWA. SCATTERED SHOWERS HAVE BEEN
MOVING ACROSS AREAS SOUTH OF INTERSTATE 80 THROUGH MUCH OF THE
DAY WHERE A PWAT PLUME OF 2+ INCHES IS IN PLACE. A SFC FRONTAL
BOUNDARY IS IN PLACE ACROSS CENTRAL IOWA JUST NORTH OF HIGHWAY
30. CURRENTLY LITTLE TO SFC CONVERGENCE ALONG THE BOUNDARY WITH
LIGHT AND VARIABLE FLOW ON THE NORTH SIDE. THE BOUNDARY IS
BEGINNING TO MAKE PROGRESS BACK TO THE NORTH HOWEVER IT IS NOT
EXPECTED TO MOVE TOO FAR. THE AIR MASS IS BECOMING QUITE UNSTABLE
ALONG THE NORTH OF THE BOUNDARY. AS THE SHORT WAVE MOVES INTO
IOWA...EXPECTED A FEW STORMS TO DEVELOP IN THE VICINITY OF THE
BOUNDARY WITH A FEW POTENTIALLY BECOMING SEVERE. IN ADDITION...THE
STORMS WILL HAVE RELATIVELY HIGH RAINFALL RATES.

ANOTHER PRONOUNCED SHORT WAVE AND DRY SLOT IS MOVING INTO WESTERN
NEBRASKA. ADDITIONAL STORMS ARE EXPECTED TO DEVELOP AHEAD OF THIS
SYSTEM AND INTO SOUTH DAKOTA AND RACE EAST TONIGHT. THIS ACTIVITY
SHOULD TRACK ALONG THE MOISTURE GRADIENT AND INTO CENTRAL IOWA
LATE THIS EVENING THROUGH THE REMAINDER OF THE NIGHT. CERTAINLY
POTENTIAL FOR THIS ACTIVITY TO BE SEVERE WITH DAMAGING WINDS AS
IT ARRIVES ACROSS THE WARNING AREA. THIS ACTIVITY COULD HAVE A
MINIMAL HAIL THROUGH DEEP MELTING LEVELS WILL LIMIT THE THREAT. A
FEW MESOVORTICES ALONG THE LINE AREA ALSO POSSIBLE.

.LONG TERM.../TUESDAY THROUGH MONDAY/...
ISSUED AT 313 PM CDT MON JUL 8 2013

NO SIGNIFICANT CHANGES TO THE LONG TERM FCST...WITH RELATIVELY QUIET
WX DURING THE MIDDLE OF THE PERIOD BRACKETED BY ACTIVE WX.
CONFIDENCE IS HIGHER THAN YESTERDAY DUE TO MORE OVERALL CONSISTENT
TIMING WITH MODEL GUIDANCE.

SHORTWAVE PRESENTLY PRESENTLY MOVING THRU THE PAC NW WILL CONTINUE
SLIDING EAST AND BEGIN TO PHASE WITH THE UPPER LOW OVER SOUTHERN
CANADA ON TUESDAY. THE SHORTWAVE WILL HELP PUSH A COOL FRONT THROUGH
THE CWA TUESDAY INTO TUESDAY NIGHT.

SENSIBLE WX ON TUESDAY WILL BE AFFECTED IN LARGE PART BY
CONVECTION...OR LACK THEREOF...TONIGHT. IF TONIGHT/S CONVECTION DOES
MATERIALIZE THEN IT WILL TAKE LONGER FOR THE BOUNDARY LAYER TO
RECOVER ON TUESDAY...IF AT ALL...TO REALIZE THE SVR WX POTENTIAL IN
THE AFTN/EVENING. FOR NOW HAVE GONE WITH THE ASSUMPTION THAT THE
CONVECTION WILL OCCUR TONIGHT PER THE SHORT TERM DISCUSSION AND
THE BOUNDARY LAYER WILL RECOVER ENOUGH FOR AT LEAST SOME SVR WX
TO MATERIALIZE. IT STILL MAY BE DIFFICULT TO SEE WIDESPREAD SVR WX
DUE TO MODEST CAPPING AT SOME LOCATIONS IN THE MODEL SOUNDINGS...
OR AT LEAST THE ONSET OF THE SEVERE WX MAY BE DELAYED.

ABSENT THE CAPPING...THE BOUNDARY LAYER WILL BECOME HIGHLY UNSTABLE
ON TUESDAY AFTERNOON DUE TO SEASONALLY HOT AND HUMID CONDITIONS. SFC
TEMPS WILL BE IN THE LOWER 90S AND DEWPOINTS IN THE LOWER TO MIDDLE
70S. HAVE OPTED FOR A HEAT ADVISORY TUESDAY AFTN FOR THE SWRN CWA
GIVEN ANTICIPATED HEAT INDEX VALUES OF AROUND 105F. ANY STORMS THAT
ARE ABLE TO FORM WILL HAVE PLENTY OF ENERGY. WIND PROFILES ON MODEL
SOUNDINGS AND SVR WX PARAMETERS INDICATE THE POSSIBILITY OF
SUPERCELLS OR MULTICELL STORMS. LARGE HAIL AND DAMAGING WINDS WILL
BE THE PRIMARY THREATS...BUT AN ISOLATED TORNADO CANNOT BE RULED OUT
GIVEN THE FORECAST LOW-LEVEL SHEAR AND HELICITY PARAMETERS...
ESPECIALLY IF THE THUNDERSTORMS INTERSECT ANY SURFACE BOUNDARIES.

TUESDAY/S STORMS WILL BE EFFICIENT RAINFALL PRODUCERS TOO. HEAVY
RAINFALL WILL BE A THREAT GIVEN THE HEAVY RAINFALL PARAMETERS.
PWATS WILL BE AROUND 2 INCHES TUESDAY AFTERNOON/EVENING WHICH WILL
BE AROUND THE 99TH PERCENTILE FOR THIS TIME OF YEAR. WARM CLOUD
DEPTHS WILL BE WELL IN EXCESS OF 10 KFT...APPROACHING 13 TO 14 KFT
IN AREAS. WIDESPREAD FLASH FLOODING IS NOT ANTICIPATED...THOUGH...
GIVEN THE RELATIVELY PROGRESSIVE NATURE OF THE FRONTAL BOUNDARY.

SEASONALLY MILD PACIFIC AIR WILL FILTER INTO THE REGION BEHIND THE
FRONT FOR THE MIDDLE OF THE WEEK. ANOTHER SHORTWAVE MOVING ONSHORE
TO THE PAC NW WILL HELP TO FLATTEN THE UPPER LEVEL RIDGE BY THE END
OF THE WEEK...ALLOWING RETURN SOUTHERLY FLOW TO BRING THE BOUNDARY
BACK NORTH AS A WARM FRONT. THE SHORTWAVE WILL THEN BRING ANOTHER
COLD FRONT THROUGH THE REGION BY LATER IN THE WEEKEND OR ON MONDAY.
THUS...HAVE KEPT CHANCE POPS IN THE FORECAST FROM FRIDAY NIGHT INTO
MONDAY. NO ISSUES WERE NOTED WITH THE ALLBLEND MAX TEMPS SIMILAR TO
WHAT HAPPENED DURING LAST NIGHT. THE OFFENDING MODEL...THE
GFS...APPARENTLY HAS RESOLVED THE ISSUES THAT IT HAD PREVIOUSLY.

&&

.AVIATION...08/18Z
ISSUED AT 1250 PM CDT MON JUL 8 2013

THE FORECAST PERIOD WILL BE DEFINED BY CONVECTIVE TRENDS. A
FRONTAL BOUNDARY IS CURRENTLY STALLED OVER CENTRAL IOWA. THIS
BOUNDARY WILL SHIFT SLOWLY NORTH OVERNIGHT. SCATTERED SHOWERS AND
THUNDERSTORMS ARE EXPECTED NEAR THE BOUNDARY TODAY. ANOTHER ROUND
OF MORE INTENSE STORMS IS EXPECTED TO MOVE THROUGH AFTER MIDNIGHT
INTO EARLY TUESDAY MORNING. THE OVERNIGHT CONVECTION WILL LIKELY
HAVE A SHIFT TO WEST TO NORTHWEST WINDS DUE TO OUTFLOW
WINDS...SOME OF WHICH MAY HAVE GUSTS IN EXCESS OF 35 KTS. MVFR
CIGS AND LOW VSBYS SHOULD BE EXPECTED NEAR THUNDERSTORMS.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY FROM NOON TO 7 PM CDT TUESDAY FOR ADAIR-ADAMS-
AUDUBON-CASS-GUTHRIE-RINGGOLD-TAYLOR-UNION.

&&

SHORT TERM...DONAVON
LONG TERM...ZOGG
AVIATION...DONAVON
Hazardous weather outlook, Jul 8, 2:35 PM CST, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
335 PM CDT MON JUL 8 2013

IAZ004>007-015>017-023>028-033>039-044>050-059>062-072>075-083>086-
094>097-092045-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-DALLAS-POLK-JASPER-POWESHIEK-MADISON-
WARREN-MARION-MAHASKA-CLARKE-LUCAS-MONROE-WAPELLO-DECATUR-WAYNE-
APPANOOSE-DAVIS-
335 PM CDT MON JUL 8 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON THROUGH
THE EARLY EVENING. AN ISOLATED SEVERE STORM IS POSSIBLE WITH
QUARTER SIZED HAIL AND 60 MPH WINDS. MORE WIDESPREAD THUNDERSTORM
ACTIVITY IS POSSIBLE AFTER 11 PM WITH THE PRIMARY THREAT BEING
DAMAGING WINDS IN EXCESS OF 60 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ADDITIONAL THUNDERSTORMS WILL DEVELOP LATE TUESDAY AFTERNOON AND
EVENING. A FEW STORMS ARE EXPECTED TO BECOME SEVERE WITH THE
PRIMARY THREAT BEING LARGE HAIL AND DAMAGING WINDS. AN ISOLATED
TORNADO IS ALSO POSSIBLE.

THUNDERSTORM CHANCES WILL RETURN FRIDAY NIGHT THROUGH THE
WEEKEND...HOWEVER SEVERE WEATHER CHANCES APPEAR LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT AND TUESDAY.

IAZ057-058-070-071-081-082-092-093-092045-
AUDUBON-GUTHRIE-CASS-ADAIR-ADAMS-UNION-TAYLOR-RINGGOLD-
335 PM CDT MON JUL 8 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON THROUGH
THE EARLY EVENING. AN ISOLATED SEVERE STORM IS POSSIBLE WITH
QUARTER SIZED HAIL AND 60 MPH WINDS. MORE WIDESPREAD THUNDERSTORM
ACTIVITY IS POSSIBLE AFTER 11 PM WITH THE PRIMARY THREAT BEING
DAMAGING WINDS IN EXCESS OF 60 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ADDITIONAL THUNDERSTORMS WILL DEVELOP LATE TUESDAY AFTERNOON AND
EVENING. A FEW STORMS ARE EXPECTED TO BECOME SEVERE WITH THE
PRIMARY THREAT BEING LARGE HAIL AND DAMAGING WINDS. AN ISOLATED
TORNADO IS ALSO POSSIBLE.

THUNDERSTORM CHANCES WILL RETURN FRIDAY NIGHT THROUGH THE
WEEKEND...HOWEVER SEVERE WEATHER CHANCES APPEAR LOW AT THIS TIME.

A HEAT ADVISORY IS IN EFFECT FOR THE AREA ON TUESDAY. PLEASE REFER TO
THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR
FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT AND TUESDAY.

In the hours before

Special weather statement, Jul 8, 4:37 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
537 PM CDT MON JUL 8 2013

IAZ025-026-036-037-082330-
FRANKLIN-HAMILTON-HARDIN-WRIGHT-
537 PM CDT MON JUL 8 2013

...SPECIAL WEATHER STATEMENT...

AT 534 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 13 MILES WEST OF IOWA FALLS...MOVING EAST AT 10
MPH.

PEA SIZE HAIL...WINDS GREATER THAN 30 MPH...OCCASIONAL CLOUD TO
GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
  POPEJOY...            IOWA FALLS...         BUCKEYE...
  ALDEN...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

VACHALEK

The radar

The Des Moines radar (KDMX), 94 km away, was scanning. The volume nearest the first event began at 22:50 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Hardin

When
July 8, 4:50 PM CST
Where
Hardin County, 2.04 mi W of Iowa Falls
Measured
0.75 in hail
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
42.520, -93.310

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2013Every state in 2013This day in weather historyWarnings in Iowa, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 451417.